Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 329, NWS Morristown, TN

July 3, 2011Wise County, City of Norton, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Jul 3, 2011, 4:51 PM EDT for Wise County, City of Norton, Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 2011, 4:51 PM EDT (20:51 UTC)
Expired
Jul 3, 2011, 5:15 PM EDT
In force
24 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties City of Norton, VA, Wise County, VA

The radar

The Jackson,KY radar (KJKL), 93 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.9 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 482 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
482 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1355 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:27 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 3, 3:27 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
327 PM EDT SUN JUL 3 2011

.SHORT TERM...(TONIGHT THROUGH TUESDAY)...CAPPING INVERSION HAS
BROKEN OVER THE HIGHER TERRAIN THIS AFTERNOON...AND ONCE AGAIN THE
MAIN AREA OF LOW LEVEL CONVERGENCE IS ACROSS FAR WRN NC. ISOLATED
TO SCATTERED CONVECTION IN THAT AREA IS DRIFTING SOUTH. ELSEWHERE
...SPOTTY CONVECTION WAS DEVELOPING OVER SW VA...MAINLY ALONG
I-81.

WILL KEEP SLIGHT CHANCE TO CHANCE POPS ACROSS THE FORECAST AREA THIS
EVENING...THEN JUST SLIGHT CHANCE POPS FOR SHOWERS OVERNIGHT. GFS
MOS WAS SEVERAL DEGREES OFF ON LOW TEMPS AGAIN THIS MORNING...WHILE
NAM MOS HAS BEEN JUST ABOUT RIGHT ON THE MARK. MOS BLEND OF LOWS IS
NEAR PERSISTENCE AND CHOSEN.

FOR LATER PERIODS...THE WEAK COLD FRONT IS SHOWN TO SAG SOUTH INTO
THE FORECAST AREA...WHILE A SHORTWAVE TROUGH AND MESOSCALE
CONVECTION SHOULD BE APPROACHING BY MONDAY NIGHT. LOCATION OF FRONT
AND POSSIBLE OUTFLOW BOUNDARIES IS UNKNOWN FOR TUESDAY...SO HARD TO
IMPROVE ON PREVIOUS FORECAST GRIDS FOR THE 4TH OF JULY THROUGH
TUESDAY. KEPT AREAL QUALIFIER OF SCATTERED AND GOOD CHANCE POPS FOR
NOW...AND LATER SHIFTS MAY BE ABLE TO NUDGE POPS UP TO LIKELY FOR
SOME AREAS FOR MONDAY NIGHT INTO TUESDAY.

OTHERWISE...A BLEND OF MOS FOR HIGHS EACH DAY DUE TO INCREASING
CLOUDS AND HIGHER POPS. THE MILDER NAM MOS MINS LOOK BEST FOR MONDAY
NIGHT.

.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)...MODELS RELATIVELY
SIMILAR IN DEPICTION OF THE EXTENDED FORECAST. INITIAL SHORT WAVE
ALONG WITH FRONTAL ADVANCE ACROSS THE FORECAST AREA WILL BE SLOW
ENOUGH TO KEEP AT LEAST SLIGHT CHANCE POPS FOR MOST OF THE REGION
WITH LOW CHANCE POPS ALONG THE HIGHER TERRAIN ALONG THE NORTH
CAROLINA BORDER TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. THE NEXT WAVE
DROPS THROUGH MEAN UPPER LEVEL TROUGH ON THURSDAY WITH COOL FRONT
APPROACHING THE SOUTHERN APPALACHIANS. RAISED POPS TO 40 PERCENT FOR
CONVECTION ON THURSDAY...EXTENDING INTO THURSDAY EVENING...ACROSS
THE EASTERN HALF OF THE FORCAST AREA. GRADUALLY DROPPED POPS AFTER
MIDNIGHT AS FRONTAL BOUNDARY DRIFTS SOUTHEAST ALONG THE APPALACHIAN
SPINE. MAINTAINED JUST A SLIGHT TO LOW CHANCE POP FOR POSSIBLE
CONVECTION ON FRIDAY AS SOME WEAK INSTABILITY REMAINS ACROSS THE
REGION. FOR THE REMAINDER OF THE PERIOD KEPT MOST AREAS DRY AS LESS
HUMID AIRMASS BUILDS IN BEHIND DEEP SOUTH FRONTAL BOUNDARY
MAINTAINING ONLY A SLIGHT CHANCE POP ON SATURDAY ACROSS THE HIGHER
TERRAIN ACROSS SOUTHEAST TENNESSEE AND THE MOUNTAINS ALONG THE NORTH
CAROLINA BORDER. TRIMMED MAX TEMPS BACK FROM SUGGESTED GUIDANCE
THROUGH MOST OF THE LONG TERM AND STAYED FAIRLY CLOSE TO GUIDANCE
MINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             71  95  72  93  70 /  20  40  30  40  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  69  93  70  91  68 /  20  40  30  40  20
OAK RIDGE, TN                       69  92  69  91  68 /  20  40  30  40  20
TRI CITIES AIRPORT, TN              64  90  63  88  65 /  30  40  30  40  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TG
Hazardous weather outlook, Jul 3, 5:00 AM EDT, 11 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT SUN JUL 3 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-041000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EDT (400 AM CDT) SUN JUL 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A WEAK COLD FRONT WILL SLOWLY APPROACH THE SOUTHERN APPALACHIAN
REGION TODAY...TRIGGERING SCATTERED SHOWERS AND THUNDERSTORMS. A FEW
STORMS MAY BECOME STRONG TO SEVERE THIS AFTERNOON AND TONIGHT...WITH
THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THIS FRONTAL BOUNDARY WILL BECOME NEARLY STATIONARY AROUND THE
TENNESSEE RIVER VALLEY ON MONDAY...WITH ANOTHER WEAK COLD FRONT
APPROACHING THE REGION AGAIN ON THURSDAY. THESE FRONTAL BOUNDARIES
WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS OVER THE REGION
EACH DAY THIS WEEK...WITH A FEW STORMS POSSIBLY BECOMING STRONG TO
SEVERE EACH DAY. THE MAIN THREATS EACH DAY WILL BE THE POSSIBILITY
OF DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGHOUT THE WEEK.

DMG

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.